Texas, 2016

Hail and Damaging Winds in Texas, March 18, 2016

March 18, 2016 · NWS EWX · 32 events in 13 counties and zones

Beneath a broad upper level trough a quasi-stationary front across central Texas was overtaken by a cold front that moved southward through the southern plains. This front brought thunderstorms to South Central Texas some of which produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Beneath a broad upper level trough a quasi-stationary front across central Texas was overtaken by a cold front that moved southward through the southern plains. This front brought thunderstorms to South Central Texas some of which produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 2:21 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 18, 2:21 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
321 PM CDT FRI MAR 18 2016

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

SHORT-RANGE MODEL TRENDS ACCELERATED THE COLD FRONT SPEED EARLIER
TODAY...ONLY TO REACT TO DAYTIME MIXING/PRE-FRONTAL GRAVITY WAVE AND
SLOW IT DOWN AGAIN IN MORE RECENT RUNS. THIS HAS RESULTED IN A
MIGRATION WESTWARD OF THE EXPECTED STORM INITIATION AND THREAT
FOR STORMS TO TAP INTO DEEP LAYER INSTABILITY/HIGHER CAPES. AS
SUCH THE SPC IS MONITORING OUR HILL COUNTRY AND RIO GRANDE PLAINS
COUNTIES FOR A POSSIBLE SVR THUNDERSTORM WATCH. A FEW ELEVATED
CELLS WERE FORMING OVER THE HILL COUNTRY AT THE TIME OF THE AFD
ISSUANCE.

POPS WERE SHAVED BACK SLIGHTLY OVER EASTERN AND CENTRAL TX
COUNTIES TONIGHT...BUT WOULD EXPECT THE SLIGHTLY DELAYED FROPA
OVER SOUTHEASTERN COUNTIES TO STILL TRIGGER CONVECTION...MAINLY
LATE THIS EVENING/LATE TONIGHT. BEST QPF AND ENVIRONMENT FOR
SEVERE WEATHER IS FOR THE RIO GRANDE PLAINS COUNTIES...AND THE
EARLY AFTERNOON HI-RES RUNS DEPICT A SMALL CLUSTER OF STORMS
TRIGGERED BY THE SERANIAS DEL BURROS THAT COLLIDE WITH THE FRONT.
LARGE HAIL AND DAMAGING WINDS REMAIN PRIMARY THREATS...AND THE
BETTER SHEAR VALUES WILL BE MAINLY BOUNDARY-DEPENDENT.

RAIN CHANCES ARE TRENDING DOWNWARD TOWARD THE END OF TONIGHT...AND
CONSERVATIVE POPS ARE FORECAST SATURDAY MORNING AS JUST A FEW
SHOWERS OVER SRN/SE COUNTIES. CLOUDS SHOULD CLEAR THE AREA BY
MIDDAY A FAIRLY DEEP LAYER OF FRONTAL WINDS SHOULD MIX DOWN AND
KEEP GUSTY CONDITIONS IN THE FORECAST THROUGH SATURDAY. WINDS
RELAX SATURDAY NIGHT TO ALLOW FOR THE COOLEST AIR TEMPS SINCE
AROUND MAR 4TH. NO FREEZES ARE ANTICIPATED AT THIS TIME...BUT AN
ISOLATED FREEZE IN PROTECTED VALLEYS OF THE HILL COUNTRY COULD NOT
BE RULED OUT.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
DRY AND STABLE AIR CONTINUES OVER THE AREA SUNDAY WITH LIGHT
DAYTIME CAA LEADING TO ANOTHER COLD NIGHT IN THE 30S AND LOW 40S.
SOUTH WINDS RETURN BY MIDDAY MONDAY AND PERSIST TO OPEN UP GULF
MOISTURE INTO THE AREA BY TUESDAY MORNING. BY WEDNESDAY...MORNING
CLOUDINESS RETURNS AND ANOTHER UPPER TROUGH IS IN POSITION TO
BRING A CHANCE OF STORMS AND ANOTHER COLD FRONT WEDNESDAY NIGHT
INTO THURSDAY. THIS TROUGH HAS TRENDED FASTER AND MORE POLAR IN
NATURE THAN THE CURRENT SYSTEM MOVING THROUGH. THIS TREND USUALLY
LEADS TO WEAKER STORM SYSTEMS AND NOT MUCH RAIN. POPS WERE
SHIFTED FORWARD BY ABOUT 6-12 HOURS OVER PREVIOUS FORECASTS...WITH
STABLE AND POST-FRONTAL CONDITIONS EXPECTED AGAIN BY THURSDAY
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              48  61  42  65  42 /  50  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  48  62  37  64  35 /  50  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     49  63  41  66  38 /  60  10   0   0   0
BURNET MUNI AIRPORT            44  60  39  61  37 /  40  -    0   0   0
DEL RIO INTL AIRPORT           52  62  45  66  44 /  50  10   0   0   0
GEORGETOWN MUNI AIRPORT        46  60  38  62  36 /  40  -    0   0   0
HONDO MUNI AIRPORT             48  64  40  67  38 /  60  10   0   0   0
SAN MARCOS MUNI AIRPORT        49  62  40  64  39 /  50  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   52  61  43  65  39 /  50  20   0   0   0
SAN ANTONIO INTL AIRPORT       49  63  42  66  41 /  60  10   0   0   0
STINSON MUNI AIRPORT           50  64  44  67  42 /  60  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...TREADWAY
SYNOPTIC/GRIDS...OAKS
Hazardous weather outlook, Mar 18, 3:38 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 AM CDT FRI MAR 18 2016

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
438 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY SATURDAY MORNING AS A STRONG COLD FRONT MOVES
THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THESE STORMS. THE STORMS MAY DEVELOP INTO A LINE AS
THEY APPROACH THE INTERSTATE 35 CORRIDOR AND MOVE INTO THE COASTAL
PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 18, 3:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT FRI MAR 18 2016

TXZ186-182200-
KERR TX-
413 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR COUNTY UNTIL 500 PM
CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALTONIA...OR 7 MILES WEST OF KERRVILLE...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KERRVILLE...HUNT...INGRAM...WALTONIA...KERRVILLE STATE PARK...CENTER POINT
AND CAMP VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3011 9900 2986 9903 2988 9914 2990 9918
      2990 9930 2993 9947 3013 9945
TIME...MOT...LOC 2112Z 275DEG 6KT 3002 9925

LJH
Special weather statement, Mar 18, 3:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT FRI MAR 18 2016

TXZ185-186-182200-
REAL TX-KERR TX-
420 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERR AND
NORTHEASTERN REAL COUNTIES UNTIL 500 PM CDT...

AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF VANCE...OR 19 MILES NORTH OF LEAKEY...MOVING EAST
AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRADE RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2981 9963 2991 9996 3008 9994 3008 9976
      3009 9976 3009 9961
TIME...MOT...LOC 2120Z 275DEG 6KT 3000 9987

LJH

The radar

The Austin/San Antonio radar (KEWX), 120 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Gillespie

When
March 18, 3:45 PM CST
Where
Gillespie County, 3.29 mi ENE of Tivydale
Measured
1.5 in hail
Reported by
Public
Coordinates
30.250, -99.100

Hail, Gillespie

When
March 18, 3:50 PM CST
Where
Gillespie County, 3.84 mi ENE of Tivydale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.250, -99.090

Hail, Kerr

When
March 18, 3:50 PM CST
Where
Kerr County, 4.19 mi W of Hunt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.070, -99.400

Hail, Burnet

When
March 18, 4:10 PM CST
Where
Burnet County, 2.16 mi NNW of Fariland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.660, -98.290

Hail, Burnet

When
March 18, 4:12 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.760, -98.230

Hail, Burnet

When
March 18, 4:15 PM CST
Where
Burnet County, 5.39 mi W of Burnet Craddock Arpt
Measured
2.25 in hail
Reported by
CoCoRaHS
Coordinates
30.740, -98.320

Thunderstorm Wind, Burnet

When
March 18, 4:37 PM CST
Where
Burnet County, 2.48 mi WSW of Fariland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.620, -98.320

A thunderstorm produced wind gusts estimated at 60 mph and dime size hail.

Hail, Burnet

When
March 18, 4:37 PM CST
Where
Burnet County, 2.26 mi SW of Fariland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.610, -98.310

Hail, Kerr

When
March 18, 4:40 PM CST
Where
Kerr County, 2.07 mi N of Hunt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.100, -99.330

Hail, Burnet

When
March 18, 4:48 PM CST
Where
Burnet County, 3.28 mi WNW of Fariland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.650, -98.330

Hail, Blanco

When
March 18, 5:06 PM CST
Where
Blanco County, 1.38 mi WSW of Round Mtn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.420, -98.350

Hail, Blanco

When
March 18, 5:12 PM CST
Where
Blanco County, 1.82 mi SW of Round Mtn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.410, -98.350

Hail, Bandera

When
March 18, 5:17 PM CST
Where
Bandera County, Medina
Measured
1 in hail
Reported by
Public
Coordinates
29.800, -99.250

Hail, Bandera

When
March 18, 5:35 PM CST
Where
Bandera County, 0.69 mi S of Medina
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.790, -99.250

Hail, Llano

When
March 18, 5:40 PM CST
Where
Llano County, 0.91 mi SW of Kingsland Sunrise Ar
Measured
1 in hail
Reported by
Public
Coordinates
30.590, -98.410

Hail, Burnet

When
March 18, 5:57 PM CST
Where
Burnet County, 1.91 mi WSW of Fariland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.620, -98.310

Hail, Real

When
March 18, 6:00 PM CST
Where
Real County, 7.32 mi SE of Vance
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.740, -99.920

A thunderstorm produced one inch hail that dented a car.

Hail, Hays

When
March 18, 6:10 PM CST
Where
Hays County, 4.98 mi NE of Wimberley
Measured
1 in hail
Reported by
Public
Coordinates
30.050, -97.990

Hail, Real

When
March 18, 6:15 PM CST
Where
Real County, 1.38 mi ESE of Leakey
Measured
1 in hail
Reported by
Public
Coordinates
29.720, -99.730

Thunderstorm Wind, Hays

When
March 18, 6:30 PM CST
Where
Hays County, 0.69 mi N of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.990, -97.870

A thunderstorm produced wind gusts estimated at 60 mph that downed power lines in Kyle.

Hail, Guadalupe

When
March 18, 6:56 PM CST
Where
Guadalupe County, 2.4 mi E of Zorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.750, -97.930

Hail, Bexar

When
March 18, 7:00 PM CST
Where
Bexar County, 0.92 mi SE of Converse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.510, -98.310

Hail, Bexar

When
March 18, 7:00 PM CST
Where
Bexar County, 0.92 mi NW of Converse
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.530, -98.330

Hail, Bexar

When
March 18, 7:00 PM CST
Where
Bexar County, 2.83 mi SSE of Terrel Hills
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.430, -98.440

Hail, Guadalupe

When
March 18, 7:13 PM CST
Where
Guadalupe County, 0.69 mi N of Seguin
Measured
1 in hail
Reported by
Public
Coordinates
29.580, -97.970

Hail, Guadalupe

When
March 18, 7:30 PM CST
Where
Guadalupe County, 2.07 mi S of Staples
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.750, -97.830

A thunderstorm produced half dollar size hail. Hail covered a portion of Hwy130.

Hail, Wilson

When
March 18, 7:32 PM CST
Where
Wilson County, 0.69 mi S of Labatt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.190, -98.220

Hail, Wilson

When
March 18, 7:45 PM CST
Where
Wilson County, 4.52 mi NNE of Labatt
Measured
1 in hail
Reported by
Public
Coordinates
29.260, -98.190

Hail, Wilson

When
March 18, 7:56 PM CST
Where
Wilson County, 3.3 mi SSW of Floresville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.090, -98.200

Thunderstorm Wind, Karnes

When
March 18, 8:30 PM CST
Where
Karnes County, 1.39 mi WNW of Gillett
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
29.140, -97.820

A thunderstorm produced wind gusts estimated at 60 mph.

Lightning, Dimmit

When
March 18, 8:40 PM CST
Where
Dimmit County, 2.74 mi W of Palm
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
28.634, -99.795

Some oil tanks were ignited by a lightning strike in Dimmit County one mile south of the Zavala County line. Fourteen tanks were lost, and two holding tanks and their contents were saved.

Hail, Dimmit

When
March 18, 8:59 PM CST
Where
Dimmit County, Big Wells
Measured
1 in hail
Reported by
COOP Observer
Coordinates
28.570, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616190, 616192, 616193, 616194, 616195, 616196, 616197, 616198, 616199, 616200, 616201, 616202, 616203, 616204, 616205, 616206, 616207, 616208, 616209, 616210, 616211, 616212, 616213, 616214, 616215, 616216, 616217, 616218, 616219, 616220, 618271, 616221.